Practice Drug Points

High doses of deferiprone may be associated with cerebellar syndrome

BMJ 2009; 338 doi: https://doi.org/10.1136/bmj.a2319 (Published 22 January 2009) Cite this as: BMJ 2009;338:a2319
  1. F Beau-Salinas, Consultant in clinical pharmacology1,
  2. M A Guitteny, Consultant in paediatrics2,
  3. J Donadieu, Consultant in paediatrics3,
  4. A P Jonville-Bera, Consultant in clinical pharmacology1,
  5. E Autret-Leca, Professor of pharmacology, head of department of clinical pharmacology4
  1. 1Bretonneau Hospital, CHRU of Tours, Regional Centre of Pharmacovigilance, Department of Pharmacology, 37044 Tours Cedex 9, France
  2. 2Porte Madeleine Hospital, CHR of Orleans, Department of Pediatrics, 45032 Orleans Cedex 1, France
  3. 3Armand Trousseau Childrens’ Hospital, Department of Pediatric Hematology and Oncology, 75571 Paris Cedex 12, France
  4. 4François Rabelais University of Tours, Bretonneau Hospital, CHRU of Tours, Regional Centre of Pharmacovigilance, Department of Pharmacology, 37044 Tours Cedex 9, France
  1. Correspondence to: F Beau-Salinas, Pharmacologie Clinique, Hôpital Bretonneau, 37044 Tours cedex 9, France f.beau-salinas{at}chu-tours.fr
  • Accepted 16 April 2008

We report two cases of cerebellar syndrome after treatment with deferiprone, a metal chelator used to treat iron overload in thalassaemia major.

Case 1—A 9 year old boy was treated for two years with 119 mg/kg/day deferiprone, but this dose was not sufficiently effective (increased ferritin and hepatic cytolysis were noted) and was increased to 238 mg/kg/day. Sixteen months later, the patient developed cerebellar syndrome (dizziness, axial hypotonia, nystagmus, diplopia) and obsessive compulsive disorder. Magnetic resonance imaging, electroencephalogram, and …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe